Alert archive / California / High Wind Warnings in 2010

High Wind Warning 1, NWS Sacramento, CA

January 19, 2010

NWS Sacramento, CA issued this high wind warning at Jan 19, 2010, 8:56 PM PST. It took effect at Jan 20, 2010, 6:00 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2010, 8:56 PM PST (04:56 UTC)
In effect from
Jan 20, 2010, 6:00 AM PST
Expired
Jan 20, 2010, 4:41 PM PST
In force
11 hr
Issued by
NWS Sacramento, CA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this high wind warning went out at Jan 19, 9:20 AM PST, 11 hours 36 minutes earlier.

Area forecast discussion, Jan 19, 9:20 AM PST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 AM PST TUE JAN 19 2010

.DISCUSSION...
200+ KT ZONAL JET STREAM CENTERED OVER THE CENTRAL PACIFIC AROUND
40N CONTINUES TO BE THE DRIVING FORCE FOR NORTHERN CALIFORNIA
WEATHER. CURRENTLY IN THE MIDST OF STORM NUMBER 3 IN A TRAIN OF 5
STORM SYSTEMS. RADAR MOSAIC PICKING UP REFLECTIVITIES ACROSS MOST OF
THE FORECAST AREA WITH SEVERAL STRONGER EMBEDDED SHOWERS BRINGING
PERIODS OF HEAVIER PRECIPITATION. ALSO OF NOTE ARE THE GUSTY
SOUTHERLY WINDS ACROSS THE AREA. MOST AREAS ARE SEEING GUSTS AROUND
40 MPH...THOUGH REDDING BRIEFLY SAW A FEW GUSTS UPWARDS OF 60 MPH.

WITH A GOOD SOUTHWESTERLY FETCH OF PRECIPITATION...COULD SEE A FEW
MORE HOURS OF SOLID PRECIPITATION WITH THE HEAVIEST TOTALS FAVORING
THE UPSLOPE ABOVE SHASTA LAKE AND LAKE OROVILLE. EXPECTING THE
FRONTAL PASSAGE TO TAKE PLACE AROUND MIDDAY WITH THIS STORM.
LIGHTNING DETECTION NETWORK ALREADY PICKING UP SEVERAL STRIKES OFF
THE COAST. MODEL PROGS KEEP MOST OF THE INSTABILITY ALONG OR OFF THE
COAST...BUT WOULD NOT BE SURPRISED IF A FEW THUNDERSTORMS MAKE IT
INLAND THIS AFTERNOON INTO EARLY EVENING. SNOW LEVELS SHOULD HOVER
AROUND 4500 TO 5000 FEET TODAY BEFORE DROPPING A BIT TONIGHT. ALL
TOLD...PROBABLY LOOKING AT ANOTHER POSSIBLE 7 TO 14 INCHES OF SNOW.
WILL TWEAK THE FORECAST WORDING A BIT TO ACCOUNT FOR CURRENT
OBSERVATIONS. DANG

.PREVIOUS DISCUSSION...
AFTER A RELATIVELY SHORT-LIVED BREAK TONIGHT...THE NEXT STRONG
SYSTEM EXPECTED TO MOVE INLAND WEDNESDAY. LARGE-SCALE PATTERN
REMAINS FAVORABLE FOR RAPIDLY DEEPENING SURFACE CYCLONES OVER THE
EASTERN PACIFIC THE NEXT COUPLE OF DAYS WITH THE VERY STRONG UPPER
JET IN THE VICINITY. MODELS CONTINUE TO POINT TOWARD ONE OF THESE
OCCURRING WEDNESDAY WITH SEVERAL SURFACE WAVES MOVING UP FROM THE
SOUTHWEST DURING THE DAY WHILE THE MAIN SURFACE LOW BOTTOMS OUT
AROUND 960 TO 965 MBS OFF CAPE MENDOCINO. NAM 925 WINDS PEAK OUT
OVER THE VALLEY AT 50-60 KTS EARLY WEDNESDAY...SO HAVE DECIDED TO GO
WITH A HIGH WIND WATCH.

THE LAST IN THIS SERIES OF SYSTEMS IS EXPECTED THURSDAY AND THURSDAY
NIGHT AS THE UPPER TROUGH DIGS DOWN INTO NORTHERN CALIFORNIA LATE IN
THE WEEK WITH PRECIPITATION BECOMING MORE SHOWERY.

&&

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
MEDIUM RANGE MODELS IN GOOD AGREEMENT NOW FOR A DEVELOPING UPPER
LEVEL RIDGE FOR SATURDAY AND SUNDAY. THIS WILL BRING A BRIEF BREAK
IN THE TRAIN OF STORMS FOR THE WEEKEND. TEMPERATURES MAY BE A LITTLE
WARMER THAN ON FRIDAY. WILL KEEP A SLIGHT CHANCE OF LINGERING
SHOWERS IN THE MOUNTAINS. A COLD LOW FROM THE GULF OF ALASKA MAY
BRING A RETURN OF WET WEATHER FOR SUNDAY NIGHT INTO MONDAY. THE GFS
IS TENDING TO DEFLECT THE BULK OF THE STORM NORTHWARD OVER THE
RIDGE...WHILE THE 00Z ECMWF AND GEM WOULD SHOVE THE RIDGE EASTWARD
WITH MORE SIGNIFICANT RAIN/SNOW FOR NORTHERN CALIFORNIA. AM LEANING
TOWARD THIS WETTER SCENARIO.

&&

.AVIATION DISCUSSION...
STRONG COLD FRONT WILL BE MOVING ACROSS INTERIOR NORCAL 18Z-00Z WITH
WIDESPREAD MVFR CIGS AND VSBYS AND LOCAL IFR CONDITIONS IN MODERATE
TO HEAVY PCPN. STRONG SLY WIND GUSTS IN EXCESS OF 40 KTS FORECAST TO
DECREASE AFTER FROPA DURING THE AFTERNOON. DURING LATE AFTERNOON
CIGS MAY RISE OR CLOUDS MAY BREAK UP AND ALLOW LOCAL SURFACE HEATING
TO DESTABILIZE ATMOSPHERE CAUSING ISOLATED THUNDERSTORMS ON W SIDE
OF SAC VLY INCLUDING THE DELTA. OVER SIERNEV...WIDESPREAD IFR/LIFR
CIGS AND VSBYS WITH LOCALLY GUSTY WINDS IN EXCESS OF 50-60 KTS
TODAY.

NORCAL WILL BE IN BETWEEN STORM SYSTEMS TONIGHT WITH NEXT STORM
EXPECTED TO IMPACT INTERIOR NORCAL MAINLY AFTER 18Z WED WITH
MORE STRONG WINDS AND HEAVY PCPN.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW UNTIL 6 PM PST
WEDNESDAY FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS
COUNTY/LASSEN PARK-BURNEY BASIN/ EASTERN SHASTA COUNTY-MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE
AREA/NORTHERN SHASTA COUNTY.

WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR CLEAR LAKE/SOUTHERN
LAKE COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY/NORTHERN SAN JOAQUIN VALLEY/CARQUINEZ STRAIT AND DELTA.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON
FOR CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY-NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.

URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 145 PM THIS AFTERNOON
FOR SACRAMENTO VALLEY/NORTHEAST FOOTHILLS/CARQUINEZ STRAIT AND
DELTA/NORTHERN SAN JOAQUIN VALLEY.

&&
Hazardous weather outlook, Jan 19, 4:38 AM PST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 AM PST TUE JAN 19 2010

CAZ013>019-063-064-066>069-201500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
438 AM PST TUE JAN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER STRONG WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA
TODAY. STRONG GUSTY SOUTHERLY WINDS WILL CONTINUE. PERIODS OF HEAVY
RAIN IN THE VALLEY WITH EMBEDDED THUNDERSTORMS WILL BE POSSIBLE
WHILE HEAVY SNOW DEVELOPS OVER THE MOUNTAINS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

ANOTHER STRONG STORM IS EXPECTED WEDNESDAY WITH PERIODS OF HEAVY
PRECIPITATION AND STRONG SOUTHERLY WINDS. THE LAST IN THIS SERIES OF
STORMS IS EXPECTED THURSDAY INTO FRIDAY BEFORE A PROLONGED BREAK IN
THE WEATHER MAY OCCUR OVER THE WEEKEND.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Jan 19, 2:56 PM PST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PST TUE JAN 19 2010

CAZ017-200000-
YOLO CA-SOLANO CA-
256 PM PST TUE JAN 19 2010

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL SOLANO COUNTY IN CENTRAL CALIFORNIA
  CENTRAL YOLO COUNTY IN CENTRAL CALIFORNIA

UNTIL 400 PM PST

AT 254 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VACAVILLE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   WINTERS...
   DIXON...
   DAVIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3869 12191 3856 12160 3833 12197 3842 12210
TIME...MOT...LOC 2255Z 219DEG 13KT 3840 12200

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:38 PM PSTSpecial Weather StatementSTOButte, Colusa, Glenn, Sacramento, San Joaquin, Solano and 3 more52 min
Jan 19, 5:28 PM PSTSpecial Weather StatementSTOSacramento, Sutter62 min
Jan 20, 8:10 AM PSTAreal Flood AdvisorySTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 13 more12 hr
Jan 20, 10:38 AM PSTSpecial Weather StatementSTOSutter, Yolo52 min
Jan 20, 11:47 AM PSTSpecial Weather StatementSTOSacramento73 min
Jan 20, 2:14 PM PSTSpecial Weather StatementSTOColusa, Sacramento, San Joaquin, Solano, Stanislaus, Sutter and 2 more61 min
Jan 20, 2:45 PM PSTSpecial Weather StatementSTOSacramento, San Joaquin, Stanislaus, Sutter, Yolo, Yuba75 min
Jan 20, 2:48 PM PSTWinter Weather AdvisorySTO36 hr
Jan 20, 3:59 PM PSTSpecial Weather StatementSTOButte, Sacramento, San Joaquin, Stanislaus, Sutter, Yuba46 min

Nearby

High Wind Warnings in California, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.